Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

May 23, 2020Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2020, 8:22 AM EDT for Ocean County, New Jersey. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 8:22 AM EDT (12:22 UTC)
Expired
May 23, 2020, 9:00 AM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 14 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS81 KPHI 231222
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
822 AM EDT Sat May 23 2020

NJZ020-026-027-231300-
Coastal Ocean-Ocean-Southeastern Burlington-
822 AM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OCEAN AND EAST
CENTRAL BURLINGTON COUNTIES...

At 822 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Old Halfway to near Beach Haven West.
Movement was northeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Toms River, Lakewood, Barnegat, Beachwood, Seaside Heights,
Lakehurst, Leisure Village, Holiday City South, Pleasant Plains,
Warren Grove, Cedar Glen West, Leisure Village East, Dover Beaches
South, Holiday City-Berkeley, Bamber Lake, Cedar Glen Lakes, Whiting,
Brookville, Pine Ridge At Crestwood and Old Halfway.

This includes Garden State Parkway between mile markers 63 and 88.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4010 7426 3990 7395 3965 7423 3984 7453
TIME...MOT...LOC 1222Z 228DEG 22KT 3984 7446 3971 7425 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 6:53 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 6:53 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
653 AM EDT Sat May 23 2020

.SYNOPSIS...
An area of low pressure will pass off the New Jersey coast today.
High pressure will then build across New England and nose
southwestward into our area Sunday and Monday, influencing our
weather through much of the coming week. A cold front is expected to
cross the region on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers with embedded thunderstorms are moving across
DelMarVa this morning and have already produced 30-40mph winds
with the latest MTR from PHL reporting a 32kt peak gust. I dont
anticipate any of these storms to become severe but gusty winds
will remain a threat. Further norther the fog remains dense at
times but it looks like as the showers move through both
ceilings and visibilities rapidly improve. So I've opted to
leave the SPS and MWS for dense fog alone as I feel between
12-14z this morning the changes for dense fog will cease. Hope
you get to enjoy the start of your holiday weekend!

Previous discussion...Scattered showers continue to move
through the region tonight as the upper level low begins to trek
towards the east and offshore. The bigger concern this evening
has been that the humid airmass and calm winds have developed
quite an array of fog across the region under very low ceilings.
The fog as been locally dense at times with several locations
along the coast and a few mPing reports of dense fog in Delaware
County. The fog will continue to bounce around in terms of
visibility as light showers move through and temporarily
increase visibilities however on the whole the fog will be here
to stay until day break and winds start to lift and mix out the
fog.

The low pressure system will start tracking out to sea by mid
afternoon and as it does the temps aloft will quickly cool leading
to enhanced lapse rates and instability. So we continue to
anticipate the possibility of some thunderstorms embedding in rain
showers however nothing is expected to become severe.

Winds will continue to be light across the region today generally
with a northern direction becoming slightly northeast by late
afternoon. Highs today should be in the mid to upper 70s across
DelMarVa and southern Jersey while hovering in the upper 60s to low
70s across central and northern Jersey and eastern PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Heading into the overnight a cold front will start to slide through
the Mid Atlantic region bringing modest east northeast winds. I tend
to agree with the day shift yesterday in that we could see the cold
front being quite shallow thus setting up a trapping inversion that
would keep low clouds across the region and periods of light drizzle
while wouldn't end up accounting for any measurable precip. I've
maintained overcast cloud cover for the period along with a slight
chance for some rain showers any I certainly can't rule out periods
of drizzle. The cold front even while shallow should bring temps
back down into the 50s overnight.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The extended is characterized by a strong ridge through the
mid/upper levels. At the surface, high pressure will nose down into
the Middle Atlantic through much of the week before a cold front
arrives at weeks end.

Low pressure pushes offshore and away from the area on Sunday. High
pressure will build over New England and slowly drop to the south
and east through the week. We will dry out and dew points should
drop back down into the upper 40s/lower 50s making for a much nicer
(and less humid) start of the week as Sunday's highs will generally
be in the 60s.

Aloft, a strong ridge will build across the eastern United States.
The aforementioned high pressure will settle offshore over the
northern Atlantic Ocean, nosing southwestward into our area through
midweek. With the high nosing into our region, we should be able to
stay largely dry through much of the week. Although as we head
towards the middle to end of the week, instability and moisture will
increase (meaning more humid conditions) and we may have a chance
for some showers or thunderstorms to develop (mainly diurnally
driven). The airmass will modify through the week and we should
gradually warm a few more degrees each subsequent day with
temperatures expected to rise into the lower 80s by Tuesday and mid
80s by Thursday. With the flow being predominantly out of the east,
temperatures will remain cooler along the coastal areas of New
Jersey and Delaware.

The next weather maker in this period looks to be a cold frontal
passage towards the end of the week, Right now the models show the
front dropping southward into the region on Friday, likely
accompanied by showers and possible thunderstorms. A brief cool down
is likely behind the frontal passage.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of Tonight...Periods of LIFR/IFR in fog and low stratus. High
confidence on IFR restrictions with low to moderate confidence on
exact timing.

Today...IFR through the morning gradually increasing to brief VFR
ceilings with scattered showers around the region. Within the
scattered showers there could be a few thunderstorms embedded
however confidence in location and timing prevents this from being
included in the TAF. Moderate confidence in forecast.

Tonight...MVFR ceilings with IFR expected along the coastal TAF
locations specifically MIV/ACY. Winds will generally be NE 8-13 kts.
Low to moderate confidence.

Outlook...

Sunday through Sunday night...MVFR conditions expected with possible
periods of VFR late in the day. Conditions are expected to drop back
down to MVFR at night, with IFR ceilings possible. Northeast winds
around 5 to 10 knots. Low to moderate confidence.

Monday through Wednesday...MVFR early improving to VFR conditions on
Monday and then VFR expected to continue through Wednesday. East to
southeast winds less than 10 knots, becoming more southerly by
Wednesday. Moderate confidence.

&&

.MARINE...
Seas continue to drop during the day today but with a back door
shallow cold front moving in from the northeast anticipate wind
gusts will increase above 25kts overnight tonight so an SCA has been
hoisted being at 8pm this evening.  Seas will increase as well and
the SCA will likely be needed throughout the rest of the weekend for
the ocean waters.

Outlook...

Sunday...Northeast winds increasing to around 15 to 20 knots with
gusts up to 30 knots possible. Seas around 5 to 7 feet.

Sunday night and Monday...Northeast winds around 15 to 20 knots,
diminishing to around 10 to 15 knots on Monday. Seas around 4 to 6
feet subsiding to 3 to 5 feet on Monday. Small Craft Advisory,
mainly for elevated seas, will likely be needed for part of this
period.

Monday night through Wednesday...Northeast winds around 5 to 10
knots becoming east to southeast on Tuesday and Wednesday. Seas
around 3 to 4 feet subsiding to 2 to 3 feet.

Rip Currents...

The combination of onshore flow and long period onshore swell should
lead to a moderate risk for rip currents today even as wave heights
decrease.  On Sunday seas will increase from north to south but with
the swell being more parallel to the water should be able to recede
rather than be trapped so anticipate the risk of dangerous
rip currents remaining moderate rather than increasing to high.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Sunday
     for ANZ450>455.

&&

Synopsis...Meola
Near Term...Deal
Short Term...Deal
Long Term...Meola
Aviation...Deal/Meola
Marine...Deal/Meola
Hazardous weather outlook, May 23, 4:06 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 AM EDT Sat May 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-240815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
406 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a moderate risk for the development of dangerous rip
currents on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-240815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 23, 3:03 AM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
303 AM EDT Sat May 23 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-231300-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
303 AM EDT Sat May 23 2020

...Locally Dense Fog Expected...

The combination of calm winds and a very humid airmass has
allowed fog to develop across much of the region. The fog has been
dense at times and is expected to bounce up and down as light
showers move through the area.

Visibility is rapidly reduced in areas of dense fog making travel
difficult. If driving, slow down, use your headlights, and leave
plenty of distance ahead of you.

Deal
Special weather statement, May 23, 4:41 AM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
441 AM EDT Sat May 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021-230930-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Cecil-Kent-Caroline-Salem-Cumberland-Gloucester-
441 AM EDT Sat May 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
SUSSEX...SOUTHWESTERN NEW CASTLE...KENT...NORTHEASTERN TALBOT...QUEEN
ANNE'S...NORTHERN CAROLINE...KENT...SOUTHEASTERN CECIL...WESTERN
CUMBERLAND...SALEM AND SOUTH CENTRAL GLOUCESTER COUNTIES...

At 437 AM EDT, strong thunderstorms were clustered over Hartly, or 10
miles west of Dover, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm along with locally heavy rainfall. Rainfall rates of 2 to 3
inches an hour could produce up to an inch of rainfall locally as
the cluster of storms move through DelMarVa.

Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Middletown, Centerville,
Glassboro, Pennsville, Smyrna, Milford, Chestertown, Salem, Denton,
Centreville, Harrington, Woodstown, Alloway, Camden, Clayton and
Quinton.

Heavy rainfall is also occurring with this storm, and may cause
ponding of water in low lying areas. Do not drive your vehicle
through flooded roadways.

LAT...LON 3926 7622 3929 7617 3932 7618 3933 7614
      3937 7611 3937 7606 3942 7600 3946 7601
      3953 7598 3970 7507 3888 7506 3888 7620
      3894 7621 3894 7624 3898 7625 3897 7622
      3900 7617 3903 7624 3909 7623 3917 7628
TIME...MOT...LOC 0837Z 261DEG 29KT 3913 7571

Deal
Special weather statement, May 23, 6:45 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
645 AM EDT Sat May 23 2020

NJZ021>025-231145-
Coastal Atlantic-Cumberland-Atlantic-Atlantic Coastal Cape May-Cape
May-
645 AM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ATLANTIC...EAST CENTRAL
CUMBERLAND AND NORTHEASTERN CAPE MAY COUNTIES...

At 644 AM EDT, a strong thunderstorm was located near Estell Manor,
or 12 miles west of Ocean City, moving east at 25 mph.

Wind gusts up to 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Somers Point,
Ventnor City, Brigantine, Northfield, Absecon, Margate City,
Woodbine, Sea Isle City, Estell Manor, Port Republic, Longport,
Corbin City, Beesleys Point, Seaville, Dorothy and Dennisville.

This includes the following highways...
 Atlantic City Expressway between mile markers 0 and 16.
 Garden State Parkway between mile markers 19 and 49.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3918 7483 3940 7494 3957 7450 3956 7449
      3956 7446 3955 7446 3956 7445 3954 7443
      3956 7443 3918 7434
TIME...MOT...LOC 1044Z 255DEG 20KT 3933 7481

Meola
Special weather statement, May 23, 7:50 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
750 AM EDT Sat May 23 2020

NJZ013-019-020-022-026-027-231230-
Northwestern Burlington-Coastal Ocean-Ocean-Western
Monmouth-Atlantic-Southeastern Burlington-
750 AM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ATLANTIC...
CENTRAL OCEAN...BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 750 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Willingboro to near Port Republic.
Movement was east at 20 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Willingboro, Medford, Barnegat, Hammonton, Lumberton, Mount Holly,
Tabernacle, Shamong, Egg Harbor City, Tuckerton, Presidential Lakes
Estates, Lakehurst, Allentown, Pemberton, Port Republic, Roosevelt,
Wrightstown, Six Flags Theme Park, Leisuretowne and Jacksonville.

This includes the following highways...
 Garden State Parkway between mile markers 49 and 75.
 Interstate 195 in New Jersey between mile markers 9 and 17.
 Interstate 295 in New Jersey between mile markers 44 and 53.
 New Jersey Turnpike near exit 5.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3969 7412 3950 7458 4003 7490 4015 7464
      4014 7459 4017 7461 4024 7445
TIME...MOT...LOC 1150Z 248DEG 18KT 4002 7484 3955 7454

Iovino
Special weather statement, May 23, 8:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
822 AM EDT Sat May 23 2020

NJZ020-026-027-231300-
Coastal Ocean-Ocean-Southeastern Burlington-
822 AM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OCEAN AND EAST
CENTRAL BURLINGTON COUNTIES...

At 822 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Old Halfway to near Beach Haven West.
Movement was northeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Toms River, Lakewood, Barnegat, Beachwood, Seaside Heights,
Lakehurst, Leisure Village, Holiday City South, Pleasant Plains,
Warren Grove, Cedar Glen West, Leisure Village East, Dover Beaches
South, Holiday City-Berkeley, Bamber Lake, Cedar Glen Lakes, Whiting,
Brookville, Pine Ridge At Crestwood and Old Halfway.

This includes Garden State Parkway between mile markers 63 and 88.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4010 7426 3990 7395 3965 7423 3984 7453
TIME...MOT...LOC 1222Z 228DEG 22KT 3984 7446 3971 7425

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:19 AM EDTSmall Craft AdvisoryPHI54 hr
May 23, 4:41 AM EDTSpecial Weather StatementPHICumberland, Salem49 min
May 23, 6:45 AM EDTSpecial Weather StatementPHIAtlantic60 min
May 23, 7:50 AM EDTSpecial Weather StatementPHIBurlington, Ocean40 min
May 23, 8:50 AM EDTSpecial Weather StatementPHIOcean55 min
May 23, 10:01 AM EDTAreal Flood WarningPHIMiddlesex, Somerset4 hr
May 23, 10:18 AM EDTAreal Flood AdvisoryPHIMonmouth4 hr

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.